Maryland, 2009Flood in Maryland, May 4, 2009
May 4, 2009 · NWS PBZ · 1 event in 1 county or zone
Low pressure moving slowly across West Virginia produced widespread heavy rain and flooding across northern West Virginia, Garrett county Maryland, and western Pennsylvania. Rain amounts over a 24 to 36 hour period were from 2 to 3 inches on top of soils that were already saturated.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moving slowly across West Virginia produced widespread heavy rain and flooding across northern West Virginia, Garrett county Maryland, and western Pennsylvania. Rain amounts over a 24 to 36 hour period were from 2 to 3 inches on top of soils that were already saturated.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 4, 10:29 AM EST, 57 minutes earlier.
Area forecast discussion, May 4, 10:29 AM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1129 AM EDT MON MAY 4 2009
.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ACROSS WEST VIRGINIA
TODAY. A WEAK HIGH PRESSURE RIDGE WILL THEN BUILD FOR TONIGHT INTO
TUESDAY NIGHT...BEFORE ANOTHER LOW APPROACHES FOR WEDNESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
RAIN OVER THE SOUTHERN HALF OF THE CWA. VERY SHARP GRADIENT ON RAIN/NO
RAIN LINE. NOT MUCH MORE NORTHERN PROGRESS ON THE RAIN. HEAVIEST
RAIN AREA FOCUSED ON MARSHALL...WESTZEL AND MONONGALIA COUNTY WV
AND GREENE AND FAYETTE COUNTIES IN PA.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
THE LOW PUSHES TO THE EAST TONIGHT...ALLOWING WEAK HIGH PRESSURE
RIDGE TO BUILD. WITH THE PROXIMITY OF THE LOW TO THE EAST...AND
PASSING SHORT WAVES WILL CONTINUE LOW CHANCE POPS EAST FOR TONIGHT
INTO TUESDAY. NEXT LOW WILL SPREAD RAIN SHOWERS FROM WEST TO EAST
STARTING WEDNESDAY MORNING.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A SLOW MOVING LOW PRESSURE SYSTEM TO PROVIDE SHOWERS AND POSSIBLY
THUNDERSTORMS LATE WEDNESDAY INTO SATURDAY. DUE TO THE EXPECTED
CLOUDY AND POTENTIALLY SHOWERY CONDITIONS...FORECASTED
TEMPERATURES TO SHOW A SMALLER THAN TYPICAL DIURNAL RANGE WITH
DAYTIME HIGHS SLIGHTLY COOLER THAN NORMAL BUT NIGHTTIME LOWS
SLIGHTLY WARMER THAN NORMAL AS INDICATED BY RECENT BLEND OF GFS
MOS AND HPC GUIDANCE VALUES.
&&
.AVIATION /16Z MONDAY THROUGH FRIDAY/...
PRECIP ASSOCIATED WITH LOW PRESSURE ACROSS THE APPALACHIANS IS
NUDGING NORTHWARD...WITH SOME PRECIP REACHING LBE...AND APPROACHING
HLG/PIT/AGC. THIS TREND WILL CONTINUE WITH PORTS FROM PIT SOUTH
IN THE STEADIER RAIN WITH AREAS OF MVFR RESTRICTIONS IN THE HEAVIER
PRECIP THROUGH THIS AFTN. LOCATIONS FURTHER TO THE NORTH...BVI/DUJ
WILL SEE SCATTERED SHWRS...WITH FKL SEEING LITTLE CHC AT PRECIP. ZZV
COULD HAVE AN ISOLATED SHWR IN THE NEXT 1-3 HOURS BEFORE THE
MOISTURE EXITS TO THE EAST. PRECIP WILL DIMINISH THIS EVENING FOR
ALL LOCATIONS AS THE LOW EJECTS TO THE NE.
VFR CONDITIONS WILL PREVAIL TUESDAY INTO WEDNESDAY AS FLAT
RIDGING CROSSES THE REGION. THE NEXT SYSTEM WILL AFFECT THE
REGION FROM LATE WEDNESDAY INTO NEXT WEEKEND...BRINGING PERIODS
OF SHOWERS AND RESTRICTIONS.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR MDZ001.
OH...NONE.
PA...NONE.
WV...FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR WVZ023-041.
&&
Hazardous weather outlook, May 4, 2:14 AM EST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
314 AM EDT MON MAY 4 2009
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021-022-050715-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
314 AM EDT MON MAY 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MDZ001-WVZ023-041-050715-
GARRETT-PRESTON-TUCKER-
314 AM EDT MON MAY 4 2009
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, May 4, 8:44 AM EST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
944 AM EDT MON MAY 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 AM FLOOD MORGANTOWN 39.64N 79.95W
05/04/2009 MONONGALIA WV EMERGENCY MNGR
EMERGENCY MANAGER REPORTED ROADWAY FLOODING THROUGHOUT
MONONGALIA COUNTY. ROADS FLOODED INCLUDE SMITHTOWN RD...
BLOOD RUN RD... ROUTE 7 IN DELLSLOW... GREENBAG RD...
SUMMERS SCHOOL RD... DECKERS CREEK... BEULAH RD
0938 AM FLOOD FAIRMONT 39.48N 80.15W
05/04/2009 MARION WV PUBLIC
STREAM OUT OF ITS BANK OVER ROADS
&&
JPLocal storm report, May 4, 10:41 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1141 AM EDT MON MAY 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM FLOOD 5 SSE FAIRMONT 39.41N 80.11W
05/04/2009 MARION WV TRAINED SPOTTER
CREEK IS OUT OF BANKS AND FLOODING COLFAX ROAD NEAR TOWN
OF COLFAX.
&&Local storm report, May 4, 10:50 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1150 AM EDT MON MAY 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM HEAVY RAIN FARMINGTON 39.51N 80.25W
05/04/2009 M1.50 INCH MARION WV TRAINED SPOTTER
SINCE 4AM
&&
JPLocal storm report, May 4, 10:53 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1153 AM EDT MON MAY 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM HEAVY RAIN 8 SE UNIONTOWN 39.82N 79.62W
05/04/2009 M1.50 INCH FAYETTE PA TRAINED SPOTTER
SINCE 4AM
&&
JPFlood, Garrett
- When
- May 4, 11:26 AM EST to 2:30 PM EST
- Where
- Garrett County, 1.12 mi SSE of Blooming Rose to 1.23 mi SSE of Blooming Rose
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 39.635, -79.444
A trained spotter reported Laurel Run out of banks and flooding roads near Friendsville.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in West Virginia, May 4 to 5, 20091 death · 1 injured · $464,000 · 12 events
- Flood in Alaska, May 4 to 7, 2009$6.3 million · 1 event
- Flooding in Arkansas, May 4 to 31, 2009$4.5 million · 7 events
- Tornado in Louisiana, May 4, 20093 injured · $75,000 · EF1 · 1 event
- Flooding in West Virginia, May 4 to 5, 2009$200,000 · 4 events
- Flooding in Pennsylvania, May 4 to 5, 2009$160,000 · 2 events
- Flooding in Illinois, May 4 to 28, 2009$120,000 · 5 events
- Tornado and Hail in Virginia, May 4, 20091 injured · $33,000 · EF0 · 15 events
- Flood in Arkansas, May 4 to 12, 2009$50,000 · 1 event
- Hail and Damaging Winds in South Carolina, May 4, 2009$28,000 · 1 in hail · 6 events
- Tornado in Mississippi, May 4, 2009$8,000 · EF1 · 1 event
- Tornado and Damaging Winds in South Carolina, May 4, 2009$22,000 · EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163209.